Alert archive / Oregon / High Wind Watches in 2012
High Wind Watch 22, NWS Portland, OR
NWS Portland, OR issued this high wind watch at Dec 18, 2012, 9:52 AM PST. It took effect at Dec 19, 2012, 6:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2012, 9:52 AM PST (17:52 UTC)
- In effect from
- Dec 19, 2012, 6:00 AM PST
- Expired
- Dec 18, 2012, 2:34 PM PST
- In force
- Issued by
- NWS Portland, OR
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind watch went out at Dec 18, 8:55 AM PST, 57 minutes earlier.
Area forecast discussion, Dec 18, 8:55 AM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST TUE DEC 18 2012
.SYNOPSIS...COOL WEST FLOW ALOFT KEEPING SHOWERS AND VERY LOW SNOW
LEVELS ACROSS THE REGION TODAY. A WARM FRONT WILL LIFT ACROSS THE
REGION LATE TONIGHT AND WED..FOLLOWED BY A COLD FRONT WED NIGHT. AIR
MASS STILL COLD...SO LOW SNOW LEVELS CONTINUE INTO WED AM BEFORE
RISING. IS POTENTIAL THAT RAIN FOR WED AND WED NIGHT MAY PUSH COASTAL
RIVERS TO NEAR FLOOD STAGE. UNSETTLED WEATHER CONTINUES FOR REST OF
THE WEEK.
&&
.SHORT TERM...NOAA SATELLITE AND WEATHER SERVICE RADAR STILL SHOWING
PLENTY OF SHOWERS ROTATING INTO THE AREA. SO FAR THIS AM...MOST
INTENSE BAND OF SHOWERS MOVED ACROSS THE S WILLAMETTE VALLEY AND INT
CASCADES. THIS LINE BROUGHT 1 TO 3 INCHES OF SNOW ACROSS THAT
AREA...INCLUDING EUGENE. AIR MASS REMAINS COLD...SO ANY SHOWERS TODAY
WILL CONTINUE TO BRING EITHER SNOW OR A MIX OF RAIN/SNOW MIX WITH
MINOR ACCUMULATIONS. AGAIN...HEAVIEST BANDS COULD QUICKLY DROP 1 OR 2
INCHES OF SNOW...BUT WITH THE HIT AND MISS NATURE OF SHOWERS MANY
AREAS WILL GET LITTLE IF ANY ACCUMULATING SNOW. DIFFERENT STORY FOR
THE COAST RANGE AND CASCADES. THIS OROGRAPHIC LIFT WILL MAINTAIN SNOW
SHOWERS...WITH GENERALLY ANOTHER 2 TO 8 INCHES OF SNOW...WITH THE
HEAVIEST ACCUMULATIONS IN THE CASCADES.
WARM FRONT APPROACHES OFF THE PACIFIC TONIGHT...AND PUSHES INLAND
WED. EXPECT PRECIPITATION TO DEVELOP LATE TONIGHT IN MOIST
ISENTROPIC LIFT SEEN BETWEEN 290 AND 300K ISENTROPIC SURFACES...AND
CONTINUE INTO WED. ISENTROPIC LIFTING COMES TO AN END LATE
WED...THEN PRIMARY LIFTING MECHANISM BECOMES COLD FRONT AND UPPER
SHORTWAVES TO CONTINUE PRECIPITATION THREAT INTO WED NIGHT. WITH A
COOL AIR MASS ALREADY IN PLACE AND OFFSHORE FLOW DEVELOPING AHEAD OF
THE WARM FRONT...THE THREAT OF LOW ELEVATION SNOW INCREASES LATE
TONIGHT. WHILE SOME OF THE BUFR SOUNDINGS...GFS IN PARTICULAR...TEND
TO KEEP THE WILLAMETTE VALLEY AT OR BELOW FREEZING LATE TONIGHT INTO
WED...A SOUTHERLY COMPONENT TO THE LOW LEVEL FLOW WOULD SEEM TO
DISCOURAGE TO LIKELIHOOD OF ACCUMULATING AT VALLEY FLOORS BEFORE
TURNING OVER TO RAIN. EASTERLY FLOW THROUGH THE GORGE HOWEVER SHOULD
BE STRONG ENOUGH TO MAINTAIN SNOW THREAT THROUGH THE DAY WED IN THE
GORGE AND HOOD RIVER VALLEY. ELSEWHERE...EXPECT N COAST RANGE TO SEE
SOME ACCUMULATING SNOW EARLY IN THE EVENT... BEFORE SNOW LEVELS LIFT
ABOVE 2500 FEET WED AFTERNOON. IN A SW FLOW...S WA CASCADES AND
FOOTHILLS APPEAR PRIMED TO MAXIMIZE SNOWFALL POTENTIAL DUE TO
FAVORABLE OROGRAPHICS. AS COLD FRONT SLOWLY PUSHES IN WED NIGHT...A
CONTINUED SW FLOW ALOFT WILL PROVIDE ONLY A LITTLE PUSH FOR GETTING
THE FRONT THROUGH THU.
HIGH WIND LOOKS POSSIBLE ALONG THE COASTAL HEADLANDS FOR WED BEHIND
THE WARM FRONT. NOT GREAT...BUT ENOUGH TO GET 55 TO 65 MPH WIND GUSTS
ON THE HEADLANDS. NOT CONVINCED FOR S WASHINGTON COAST. WILL PUT UP
HIGH WIND WATCH FOR OREGON COASTAL HEADLANDS WITH THIS MORNINGS
FORECASTS. ROCKELSON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
THURSDAY EVENING THROUGH MONDAY...MODELS HAVE BEEN IN GOOD AGREEMENT
CONCERNING THE LARGE UPPER LOW THAT BECOMES NEARLY STATIONARY OFF
THE PACIFIC NW COAST LATER THIS WEEK. EXPECT TO SEE SEVERAL
DISTURBANCES WRAP AROUND THE PARENT LOW AND SWEEP ACROSS THE REGION
INTO THE WEEKEND. COLD AND WET CONDITIONS WILL PERSIST AS SNOW
LEVELS WILL HOVER AROUND 1500-2000 FT THROUGH THE WEEKEND. ALSO
EXPECT BREEZY CONDITIONS ALONG THE COAST AS DISTURBANCES MOVE
THROUGH. THERE IS SIGNIFICANT MODEL DISAGREEMENT STARTING LATE NEXT
WEEKEND...MAINLY WITH THE TIMING AND LOCATION OF THE PARENT LOW. IT
APPEARS THE LOW WILL GRADUALLY MOVE INLAND BY SUNDAY...WITH POSSIBLE
RIDGING DEVELOPING BEHIND IT. /27
&&
.AVIATION...MVFR CONDITIONS WITH LOCALIZED IFR PREVAILING IN COLD
SHOWERY WEATHER PATTERN THIS MORNING INLAND...WITH MOSTLY VFR
CONDITIONS ALONG THE COAST. SHOWERS WILL DECREASE IN THE
AFTERNOON WITH MVFR CONDITIONS BECOMING LESS EXTENSIVE AND VFR
BEING MORE THE RULE. AS THE NEXT WARM FRONT APPROACHES OVERNIGHT MVFR
OR LOWER CIGS/VIS ARE EXPECTED ON THE COAST LATER THIS EVENING
AND LATE TONIGHT INLAND. AS PRECIPITATION INCREASES LATE TONIGHT
AND WED MORNING IT MAY START OUT AS LIGHT SNOW AT MOST OF THE
INLAND TAF SITES BUT SHOULD CHANGE OVER TO RAIN LATER IN THE
MORNING. THIS HAS THE POTENTIAL FOR SOME ACTUAL STICKING
SNOW...BUT LOW CONFIDENCE ON THIS. WILL INVESTIGATE FURTHER IN
FUTURE TAF ISSUANCES.
THUNDERSTORMS CONTINUE TO BE POSSIBLE ALONG THE COAST AND COAST
RANGE THROUGH THIS MORNING IN THE POST FRONTAL UNSTABLE AIR MASS.
KPDX AND APPROACHES...LOW MVFR CONDITIONS EXPECTED IN SHOWERS THIS
MORNING...WITH OCCASIONAL BOUTS OF IFR IN A RAIN SNOW MIX. GENERALLY
VFR CONDITIONS EXPECTED IN THE AFTERNOON WITH INTERMITTENT BOUTS OF
MVFR IN SHOWERS...THOUGH THEY WILL BE ON THE DECREASE THIS AFTERNOON.
EXPECT SFC TEMPS SHOULD GENERALLY REMAIN WARM ENOUGH TO PRECLUDE
STICKING SNOW ON THE RUNWAY TODAY. EXPECT MVFR WITH LOCAL IFR
TOMORROW MORNING. KMD
&&
.MARINE...WINDS COMING DOWN A BIT THIS MORNING AS HIGH PRES NOSES
IN...THOUGH SEAS HOVER IN THE MID TO UPPER TEENS.
MODELS DEPICT ANOTHER STRONG SYSTEM WED. GFS...ECMWF AND CANADIAN
GEM FAIRLY SIMILAR WITH THE OVERALL PATTERN AND TIMING...BUT DIFFER
WITH REGARDS TO THE STRENGTH OF THE WINDS THAT WILL SURFACE. EXPECT
ANOTHER ROUND OF STRONG GALES...POSSIBLY LOW-END STORM FORCE
GUSTS...WED AFTERNOON AND EVENING...AS CURRENTLY ADVERTISED BY THE
NAM. OFFSHORE FLOW NEAR SHORE MAY PRECLUDE ANY COASTAL JET
DEVELOPMENT FROM SURFACING CLOSER TO THE COAST...BUT A VERY STRONG
WIND FIELD ALOFT WILL LIKELY IMPACT THE OUTER WATERS. GALE WARNING
STILL LOOKS GOOD...MAY STILL BE A FEW STORM GUSTS IN THE OUTER
WATERS.
LOW PRES WILL CONTINUE TO WOBBLE AND WEAKEN OFFSHORE FOR THE LATTER
HALF OF THE WEEK FOR MUCH LOWER SEAS AND LIGHTER WINDS. KMD
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR UPPER HOOD RIVER VALLEY-WESTERN
COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE OF
WESTERN OREGON-COAST RANGE OF NORTHWEST OREGON-NORTHERN
OREGON CASCADE FOOTHILLS.
WINTER WEATHER ADVISORY UNTIL 11 AM PST THIS MORNING FOR
NORTH WILLAMETTE VALLEY INCLUDING PORTLAND METRO AREA
CENTRAL WILLAMETTE VALLEY INCLUDING SALEM AREA
SOUTH WILLAMETTE VALLE INCLUDING EUGENE/SPRINGFIELD
WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING FOR COAST RANGE OF NORTHWEST OREGON.
HIGH WIND WATCH FROM 6 AM WEDNESDAY TO MIDNIGHT
THURSDAY FOR THE NORTH AND CENTRAL OREGON COASTAL
HEADLANDS.
WA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WED AFTERNOON
FOR WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT FOR SOUTH WASHINGTON CASCADES.
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
WASHINGTON CASCADE FOOTHILLS-WILLAPA HILLS.
WINTER WEATHER ADVISORY UNTIL 11 AM PST THIS MORNING FOR
GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ
COUNTY-WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR SOUTH WASHINGTON CASCADE FOOTHILLS.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR WILLAPA HILLS.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 PM PST THIS AFTERNOON
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
OUT 60 NM.
GALE WARNING FROM 1 AM TO 10 PM PST WEDNESDAY FOR COASTAL
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR TO
FLORENCE OR OUT TO 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST
WEDNESDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
FLORENCE OR OUT TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
1 AM PST WEDNESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 18, 5:47 AM PST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 547 AM PST TUE DEC 18 2012 ORZ005>008-WAZ022-039-191700- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 547 AM PST TUE DEC 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LOCAL ACCUMULATIONS OF SNOW ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-191700- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 547 AM PST TUE DEC 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE POSSIBILITY FOR HIGH WINDS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY. ORZ003-004-009>014-WAZ019-020-023-040-191700- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY- CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- 547 AM PST TUE DEC 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW IS POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOWS ARE POSSIBLE THIS WEEK...PARTICULARLY WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-191700- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 547 AM PST TUE DEC 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALE FORCE WINDS ARE EXPECTED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:00 AM PST | Gale Warning | PQR | 40 hr | |
| Dec 18, 4:08 AM PST | Winter Storm Watch | PQR | 8 hr | |
| Dec 18, 12:26 PM PST | Winter Storm Warning | PQR | 52 hr | |
| Dec 18, 12:26 PM PST | Winter Weather Advisory | PQR | 52 hr | |
| Dec 18, 2:34 PM PST | High Wind Warning | PQR | 34 hr |
Nearby
High Wind Watches in Oregon, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.